Format

Send to

Choose Destination
J Med Virol. 2002 Mar;66(3):299-303.

Prevalence of the mutational pattern E44D/A and/or V118I in the reverse transcriptase (RT) gene of HIV-1 in relation to treatment with nucleoside analogue RT inhibitors.

Author information

1
Laboratoire de Virologie, Centre Hospitalier et Universitaire (CHU), Montpellier, France.

Abstract

It has been reported that a new pattern of mutations, E44D/A and/or V118I, in the reverse transcriptase (RT) gene of HIV-1 confers a moderate level of resistance to lamivudine in the absence of the M184V mutation. The prevalence of this mutational pattern was studied in HIV-1 isolates obtained from 280 patients. These mutations were not identified in the RT sequences from 23 antiretroviral-naive patients but were detected in 82 (31.9%) of the 257 RT sequences obtained from nucleoside reverse transcriptase inhibitors (NRTI)-experienced patients. Mutation at codon 44 was identified in 41 patients (7 mutations E44A and 34 mutations E44D), mutation V118I was identified in 73 patients and a combination of mutations at codons 44 and 118 was found in 32 patients. Multivariate analysis showed an association between the E44D/A and/or V118I mutational pattern and the RT mutations D67N, T69D, L210W, and T215Y/F. No relationship was observed between this mutational pattern and the lamivudine-specific resistance mutation M184V. The prevalence of these mutations increased significantly with the number of drug regimens experienced and a prevalence of 42.4% was observed in patients who had received >or= 4 antiretroviral regimens. A relationship was found between the E44D/A and/or V118I mutational pattern and experience with didanosine or stavudine but not with lamivudine. The results suggest that the development of the E44D/A and/or V118I mutational pattern is frequent in patients treated with NRTIs. Thymidine analogues and didanosine, but not lamivudine, could promote the development of these mutations.

PMID:
11793380
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center